Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 73, NWS Raleigh, NC

May 9, 2009Edgecombe County, Halifax County, Wilson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 9, 2009, 7:14 PM EDT for Edgecombe County, Halifax County, Wilson County, North Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2009, 7:14 PM EDT (23:14 UTC)
Expired
May 9, 2009, 8:15 PM EDT
In force
61 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Edgecombe County, NC, Halifax County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 81 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 7:24 PM EDTTSTM WND DMGWilson, NCTREE DOWN ON ANDERSON STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 6:25 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1006 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2009-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1006 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 092314
SVRRAH
NCC065-083-195-100015-
/O.NEW.KRAH.SV.W.0073.090509T2314Z-090510T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
714 PM EDT SAT MAY 9 2009

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WILSON COUNTY IN CENTRAL NORTH CAROLINA
  EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHERN HALIFAX COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 815 PM EDT

* AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 16 MILES WEST OF
  GLENVIEW TO 14 MILES NORTH OF NEW HOPE TO 10 MILES SOUTHWEST OF
  SIMS...OR ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF
  LOUISBURG TO NASHVILLE TO 7 MILES SOUTHEAST OF LINWOOD...MOVING
  EAST AT 35 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE
  LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SIMS...
  NEW HOPE...
  WILSON...ROCKY MOUNT...
  WHITAKERS...
  WILLBANKS...KINGSBORO...
  LEGGETT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SUNDAY
MORNING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3599 7741 3589 7734 3582 7736 3579 7748
      3570 7760 3567 7814 3573 7817 3583 7791
      3585 7783 3614 7770 3614 7789 3619 7794
      3618 7798 3620 7801 3629 7795 3631 7746
      3621 7738 3612 7725
TIME...MOT...LOC 2314Z 269DEG 31KT 3620 7808 3599 7802
          3569 7820

$$

JFB
2 follow-up statements
000 
WWUS52 KRAH 092343
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
743 PM EDT SAT MAY 9 2009

NCC195-092352-
/O.CAN.KRAH.SV.W.0073.000000T0000Z-090510T0015Z/
WILSON NC-
743 PM EDT SAT MAY 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WILSON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT. 

IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR 
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO 
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM EDT 
SUNDAY MORNING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3612 7725 3599 7741 3596 7739 3589 7734
      3583 7736 3579 7748 3579 7749 3573 7756
      3570 7762 3570 7768 3570 7769 3574 7773
      3598 7765 3629 7766 3631 7748 3631 7746
      3624 7741 3621 7738 3619 7735 3613 7727
TIME...MOT...LOC 2342Z 263DEG 43KT 3619 7754 3598 7748
          3568 7767

$$

NCC065-083-100015-
/O.CON.KRAH.SV.W.0073.000000T0000Z-090510T0015Z/
EDGECOMBE NC-HALIFAX NC-
743 PM EDT SAT MAY 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHEASTERN HALIFAX AND EDGECOMBE COUNTIES...

AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM TILLERY TO SPEED TO MACCLESFIELD...OR
ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF HALIFAX TO 6 MILES
NORTHEAST OF TARBORO TO 7 MILES NORTHWEST OF FARMVILLE...MOVING EAST
AT 50 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... PRINCEVILLE...
HOBGOOD...SCOTLAND NECK AND CONETOE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SUNDAY
MORNING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3612 7725 3599 7741 3596 7739 3589 7734
      3583 7736 3579 7748 3579 7749 3573 7756
      3570 7762 3570 7768 3570 7769 3574 7773
      3598 7765 3629 7766 3631 7748 3631 7746
      3624 7741 3621 7738 3619 7735 3613 7727
TIME...MOT...LOC 2342Z 263DEG 43KT 3619 7754 3598 7748
          3568 7767

$$

JFB
000 
WWUS52 KRAH 100010
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
810 PM EDT SAT MAY 9 2009

NCC065-083-100018-
/O.EXP.KRAH.SV.W.0073.000000T0000Z-090510T0015Z/
EDGECOMBE NC-HALIFAX NC-
810 PM EDT SAT MAY 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HALIFAX AND
EDGECOMBE COUNTIES EXPIRES AT 815 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING WILL BE ALLOWED TO EXPIRE. 

IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR 
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO 
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SUNDAY
MORNING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3612 7725 3599 7741 3596 7739 3589 7734
      3583 7736 3579 7748 3579 7749 3573 7756
      3570 7762 3570 7768 3570 7769 3574 7773
      3598 7765 3629 7766 3631 7748 3631 7746
      3624 7741 3621 7738 3619 7735 3613 7727
TIME...MOT...LOC 0008Z 263DEG 43KT 3623 7716 3602 7710
          3572 7729

$$

JFB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:35 PM EDT, 4 hours 39 minutes earlier.

Area forecast discussion, May 9, 2:35 PM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
235 PM EDT SAT MAY 9 2009

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION THIS EVENING AND MOVE THROUGH
THE AREA OVERNIGHT. ALONG AND AHEAD OF THE FRONT...EXPECT AT LEAST
SCATTERED THUNDERSTORMS. BEHIND THE COLD FRONT...COOLER HIGH
TEMPERATURES WILL OCCUR FOR LATE IN THE WEEKEND THROUGH AT LEAST THE
EARLY PART OF NEXT WEEK. HIGHS WILL BE NOTICEABLY COOLER MONDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 205 PM SATURDAY...

DISCRETE THUNDERSTORMS HAD DEVELOPED DURING THE EARLY AFTERNOON
ALONG AND JUST EAST OF HIGHER ELEVATIONS IN AREAS WHERE MSAS IN
PARTICULAR SHOWED THE HIGHEST INSTABILITY THIS AFTERNOON...TO -7C IN
TERMS OF LIFTED INDICES. SPC MESOANALYSIS ALSO INDICATED THE BEST
SURFACE-BASED CAPE THERE...AROUND 2000J/KG. WHILE INITIALLY
THUNDERSTORMS MAY HAVE A LITTLE DIFFICULTY PENETRATING INTO CENTRAL
NORTH CAROLINA...BOTH THE 12Z GFS AND NAM ARE CONSISTENT WITH
EARLIER THINKING IN THAT THE CAP BETWEEN 700MB AND 850MB WILL ERODE
DURING THE REST OF THE AFTERNOON...WITH GOOD CAPE DEVELOPING OVER
THE WESTERN PIEDMONT AROUND 21Z. ALTHOUGH BOTH THE GFS AND NAM BUFR
SOUNDINGS SHOW GREATER CIN TOWARD KFAY AND KRWI DURING THE EVENING
WITH THE GREATER 0-6KM SHEAR AND LIFT FARTHER NORTH TOWARD THE
VIRGINIA BORDER...THOSE SOUNDINGS STILL SHOW NARROW CAPE WHICH
SHOULD ALLOW AT LEAST SCATTERED THUNDERSTORMS TO MOVE EAST THROUGH
CENTRAL NORTH CAROLINA THIS EVENING. HELICITY VALUES ARE GENERALLY
100M2/S2 OR LESS...AND MODEL SOUNDINGS ALSO SHOW ONLY A SLIGHT CURVE
AT BEST TO HODOGRAPHS WHICH PROMPTS THE PRIMARY SEVERE WEATHER
THREAT BEING DAMAGING WIND WITH 925MB AND 850MB WINDS NEAR 35KT.
LARGE HAIL IS A POSSIBILITY WITH THE MOST ROBUST UPDRAFTS...AS THE
FREEZING LEVELS ARE EXPECTED TO BE NEAR 15KFT.

THE FRONT WILL NOT MOVE THROUGH CENTRAL NORTH CAROLINA UNTIL LATE
TONIGHT...BUT UPPER DIVERGENCE AND MID-LEVEL SHORTWAVE ENERGY MOVE
EAST OF CENTRAL NORTH CAROLINA BY 06Z WITH 850MB THETA-E IN
PARTICULAR DIMINISHING QUICKLY OVERNIGHT. THE NAM IS FASTER THAN THE
GFS WITH THE LATTER...AND THE GFS MAY BE SLIGHTLY MORE ACCURATE WITH
THE ACTUAL FRONT NOT MOVING THROUGH UNTIL LATE. CHANCES FOR SHOWERS
SHOULD BECOME PRETTY LOW OVERNIGHT AS BOTH NAM AND GFS BUFR
SOUNDINGS BECOME FAIRLY STABLE AS DRY AIR MOVES IN. LOWS SHOULD BE
IN THE UPPER 50S TO MID 60S.

GENERALLY DRY AND STABLE CONDITIONS ARE ANTICIPATED SUNDAY. WHILE
THE FRONT SLOWLY MOVES SOUTH OF CENTRAL NORTH CAROLINA...BOTH THE
GFS AND THE NAM SUGGEST A PERIOD OF MID-LEVEL CLOUDS MOVING ACROSS
THE REGION DURING THE MORNING. THESE GENERALLY WANE BY EARLY
AFTERNOON. THE GFS IS CLOSE TO THE SANDHILLS AND SOUTHERN COASTAL
PLAIN WITH MINIMAL QPF SUNDAY...BUT AGAIN SOUNDINGS ARE STABLE AND
MOISTURE ALOFT IS NOT COLDER THAN -10C. AS A RESULT...WILL KEEP THE
FORECAST DRY WITH HIGHS WITHIN A DEGREE OR THREE OF 80.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
AS OF 235 PM...

FAST ZONAL FLOW ALOFT ALWAYS DIFFICULT FOR MODELS TO HANDLE. MODELS
HOWEVER ARE IN ROUGH AGREEMENT IN DRIVING A TROUGH THROUGH NEW
ENGLAND SUNDAY NIGHT WHILE MOISTURE UNDERCUTS A WEAK LOW LEVEL HIGH
PRESSURE SYSTEM IN THE MIDWEST. THE GFS HAS FEEDBACK PROBLEMS AT
THIS TIME AND IS SUSPECT. OTHER MODELS DEVELOP WEAK LEE SIDE
TROUGHING BEFORE SUNRISE MONDAY. THUS HAVE CONFINED RAIN CHANCES
SUNDAY NIGHT TO LATE AND IN THE WEST WHERE WEAK LIFT FROM THIS
TROUGH MAY AID LIFT.

THERE ARE TIMING DIFFERENCES IN PUSHING THIS TROUGH THROUGH CENTRAL
NORTH CAROLINA MONDAY...AND THE SYSTEM IS QUITE WEAK. GIVEN THE
DIFFICULT PATTERN WILL LEAVE RAIN CHANCES MONDAY AT FORTY PERCENT.

THIS WEAK LOW LEVEL TROUGH WILL EXIT BY SUNSET MONDAY... AND MONDAY
NIGHT AND TUESDAY SHOULD BE DRY.

THE GFS HAS DROPPED LOW LEVEL THICKNESS SIGNIFICANTLY FOR MONDAY TO
MATCH THE NAM MODELS LATEST TWO RUNS. VALUES SUGGEST AFTERNOON HIGHS
AT LEAST TEN DEGREES BELOW NORMAL...AND IF PRECIPITATION LINGERS
INTO THE AFTERNOON...THOSE VALUES MAY BE TOO WARM.  ALTHOUGH SURFACE
WINDS WILL BE FROM THE NORTHEAST TUESDAY... FLOW IS WEAK AND
SUNSHINE SHOULD ALLOW AFTERNOON HIGHS TO SETTLE CLOSE TO SEASONAL
NORMALS. AFTERNOON HIGHS 65 TO 70 MONDAY...MID TO UPPER 70S TUESDAY.
OVERNIGHT LOWS IN THE FIFTIES SUNDAY NIGHT...NEAR 50 MONDAY NIGHT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 205 PM SATURDAY...

A SURFACE HIGH PRESSURE RIDGE WILL RESIDE DOWN THE EASTERN SEABOARD
AND INTO CENTRAL NORTH CAROLINA ON WEDNESDAY...WHICH LOOKS TO BE
VERY NICE DAY WITH LIMITED CLOUD COVER AND NORMAL TO SLIGHTLY ABOVE
NORMAL TEMPS.  THE SURFACE HIGH PRESSURE AXIS SLIDES OFFSHORE ON
WEDNESDAY...ALLOWING THE RETURN OF SOUTHERLY FLOW ON THURSDAY.
MEANWHILE...AN UPPER-LEVEL SHORTWAVE IS PROGGED TO TRAVERSE THE
NORTHERN HALF OF THE COUNTRY...DRIVING A SURFACE FRONTAL SYSTEM
TOWARD OUR AREA. DEEP MOISTURE AND RAIN CHANCES WILL INCREASE ON
THURSDAY...ALTHOUGH SHORTWAVE RIDGING BETWEEN THE APPROACHING SYSTEM
AND A CUTOFF LOW OVER THE ATLANTIC COULD INITIALLY LIMIT SHOWER AND
THUNDERSTORM DEVELOPMENT ON THURSDAY. MODEL DIFFERENCES EXIST ON THE
TIMING OF FRONTAL PASSAGE ON FRIDAY...WITH THE GFS POTENTIALLY AS
MUCH AS 12 HORUS FASTER ON FRIDAY MORNING...WITH THE ECMWF LATER ON
FRIDAY.  THE ECMWF HAS BEEN PREFERRED...LEANING A LITTLE BIT MORE
TOWARDS THE GFS ENSEMBLE MEAN PER HPC THIS MORNING. THEREFORE...WILL
CONTINUE TO CARRY A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
FRIDAY EVENING.  GUIDANCE NOT SUGGESTIVE OF MUCH OF AN AIRMASS
CHANGE WITH THE FRONT...CONTINUING HIGHS IN THE UPPER 70S TO LOWER
80S INTO THE WEEKEND.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 205 PM SATURDAY...

PRIMARY HAZARDS FOR ALL TAF SITES IN CENTRAL NORTH CAROLINA THROUGH
THE EVENING WILL BE SCATTERED THUNDERSTORMS. SOME OF THE STORMS
COULD LOCALLY BE SEVERE. OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS
ARE ANTICIPATED WITH GUSTY...SOUTHWEST WINDS GRADUALLY DIMINISHING
IN SPEED LATE THIS AFTERNOON AND INTO THE EVENING AS THE DIRECTION
VEERS TO THE WEST. OVERNIGHT...AS THE FRONT MOVES SOUTH THROUGH
CENTRAL NORTH CAROLINA...WINDS WILL CONTINUE TO VEER TO NORTHWEST TO
NORTH.

DESPITE A PERIOD OF MID-LEVEL CLOUDS LATE TONIGHT THROUGH SUNDAY
MORNING...VFR CONDITIONS ARE EXPECTED THROUGH THE DAY SUNDAY. WINDS
WILL BE NORTHERLY BUT GENERALLY 10KT OR LESS WITH A FEW WIND GUSTS
IN THE TEENS KTS. BEYOND THE 18Z TAF PERIOD INTO SUNDAY NIGHT...
CLOUDS ARE EXPECTED TO THICKEN AND LOWER ONCE AGAIN.

AREAS OF LIGHT RAIN ARE POSSIBLE LATE SUNDAY NIGHT INTO MONDAY WITH
CONDITIONS PREDOMINANTLY VFR. AREAS OF MVFR CONDITIONS ARE POSSIBLE
ESPECIALLY MONDAY...AND LOCAL IFR CONDITIONS CANNOT BE COMPLETELY
RULED OUT THEN.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DJF
NEAR TERM...DJF
LONG TERM...BLS
AVIATION...DJF
Hazardous weather outlook, May 9, 6:32 PM EDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
632 PM EDT SAT MAY 9 2009

NCZ011-026>028-041>043-077-078-085-086-088-089-102245-
HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-HARNETT-WAYNE-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
632 PM EDT SAT MAY 9 2009

...SEVERE THUNDERSTORM WATCH 284 IN EFFECT UNTIL 1 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A LINE OF SEVERE THUNDERSTORMS WILL RACE EAST ACROSS MUCH OF CENTRAL
NORTH CAROLINA THROUGH THE MID EVENING HOURS. WIND GUSTS TO 60 OR
70 MPH WILL PRODUCE DAMAGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

NCZ007>010-021>025-038>040-073>076-083-084-102245-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-DAVIDSON-RANDOLPH-CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-ANSON-
RICHMOND-
632 PM EDT SAT MAY 9 2009

...SEVERE THUNDERSTORM WATCH 281 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A LINE OF SEVERE THUNDERSTORMS WILL RACE EAST ACROSS MUCH OF CENTRAL
NORTH CAROLINA THROUGH THE MID EVENING HOURS. WIND GUSTS TO 60 OR
70 MPH WILL PRODUCE DAMAGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

BADGETT

In the hours before

Local storm report, May 9, 6:57 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
657 PM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TSTM WND DMG     3 ESE SCHLEY            36.14N 79.01W
05/09/2009                   ORANGE             NC   AMATEUR RADIO

            PINE TREE ON POWER LINES AT SCHLEY RD AND NEW SHARON
            CHURCH RD.

&&

ELLIS
Local storm report, May 9, 6:59 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
659 PM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND DMG     4 SE CHAPEL HILL        35.89N 78.98W
05/09/2009                   DURHAM             NC   AMATEUR RADIO

            TREES DOWN ACROSS THE ROAD AT STAGE COACH RD AND
            FARRINGTON RD IN DURHAM COUNTY.

&&

ELLIS
Special weather statement, May 9, 7:01 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
701 PM EDT SAT MAY 9 2009

NCZ042-043-078-092345-
JOHNSTON-WAYNE-WILSON-
701 PM EDT SAT MAY 9 2009

...STRONG THUNDERSTORMS WITH VERY STRONG WINDS WILL MOVE ACROSS
WILSON...JOHNSTON AND WAYNE COUNTIES THROUGH 745 PM EDT...

AT 700 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 5 MILES NORTH OF LINWOOD TO FLOWERS TO COATS
CROSSROADS...OR ALONG A LINE EXTENDING FROM 5 MILES NORTH OF LINWOOD
TO LINWOOD TO 9 MILES WEST OF SMITHFIELD...MOVING EAST AT 30 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... EMIT...FOUR OAKS...
SMITHFIELD...KENLY...GRANTHAM...NEW HOPE.

GUSTY WINDS OF 45 TO 55 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.  THE
STRONGEST WINDS WILL LIKELY OCCUR ALONG THE GUST FRONT....AHEAD OF
ANY RAINFALL. THESE WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE
LIMBS. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN
FURNITURE AND AWNINGS COULD BE TOSSED AROUND.

SMITH
Local storm report, May 9, 7:07 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
707 PM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND DMG     4 NE RDU INTERNATIONAL  35.91N 78.73W
05/09/2009                   WAKE               NC   AMATEUR RADIO

            DOWNED TREE BLOCKING SOUTH BOUND LANES ON LEESVILLE RD
            BETWEEN WEST GATE RD AND STRICKLAND RD.

&&

ELLIS
Local storm report, May 9, 7:09 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
709 PM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     2 SSE HILLSBOROUGH      36.05N 79.09W
05/09/2009                   ORANGE             NC   AMATEUR RADIO

            14 INCH DIAMETER TREE ON A HOUSE ON AT CHANDLER CT AND
            BECKETS RIDGE RD IN HILLSBORO.

&&

ELLIS
Local storm report, May 9, 7:13 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
713 PM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     TSTM WND DMG     2 NNW WAKE FOREST       36.00N 78.54W
05/09/2009                   WAKE               NC   AMATEUR RADIO

            LARGE TREE 2 FEET IN DIAMETER SNAPPED OFF ON JENKINS RD
            AND FULLARD DRIVE IN WAKE FOREST. VEHICLE INVOLVED.

&&

ELLIS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:54 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph66 min
May 9, 5:01 PM EDTSevere Thunderstorm WarningRAHGuilford44 min
May 9, 5:29 PM EDTSevere Thunderstorm WarningRAHAlamance46 min
May 9, 5:29 PM EDTSevere Thunderstorm WarningRAHChatham, Randolph46 min
May 9, 5:46 PM EDTSevere Thunderstorm WarningRAHDurham, Orange59 min
May 9, 6:00 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Granville, Harnett, Lee, Wake60 min
May 9, 6:40 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash65 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.